Hypotension, bradycardia, and asystole after high-dose intravenous methylprednisolone in a monitored patient.

Abstract

We report a case of hypotension, bradycardia, and asystole after intravenous administration of high-dose methylprednisolone in a 73-year-old patient who underwent electrocardiographic (ECG) monitoring throughout the episode. There was a history of ischemic cardiac disease 9 years earlier. The patient was admitted with a pulmonary-renal syndrome with hemoptysis, rapidly progressive renal failure, and hypoxemia that required mechanical ventilation in the intensive care unit. After receiving advanced cardiopulmonary resuscitation, the patient recovered cardiac rhythm. The ECG showed a junctional rhythm without ventricular arrhythmia. This study reviews the current proposed mechanisms of sudden death after a high dose of intravenous methylprednisolone (IVMP). These mechanisms are not well understood because, in most cases, the patients were not monitored at the moment of the event. Rapid infusion and underlying cardiac disease were important risk factors in the case reported here, and the authors discount ventricular arrhythmia as the main mechanism.

050100'05'06'07'08'09'10'11'12'13'14'15'16'17
Citations per Year

129 Citations

Semantic Scholar estimates that this publication has 129 citations based on the available data.

See our FAQ for additional information.

Cite this paper

@article{Guilln1998HypotensionBA, title={Hypotension, bradycardia, and asystole after high-dose intravenous methylprednisolone in a monitored patient.}, author={Eugenia Guill{\'e}n and A Menasalvas Ruiz and Juan Bugallo}, journal={American journal of kidney diseases : the official journal of the National Kidney Foundation}, year={1998}, volume={32 2}, pages={E4} }